Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 247, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 17, 2020, 5:29 PM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2020, 5:29 PM CDT (22:29 UTC)
- Expired
- Aug 17, 2020, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mobile County, AL, George County, MS
The radar
The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
875
WUUS54 KMOB 172229
SVRMOB
ALC097-MSC039-172315-
/O.NEW.KMOB.SV.W.0247.200817T2229Z-200817T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
529 PM CDT Mon Aug 17 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Mobile County in southwestern Alabama...
Northeastern George County in southeastern Mississippi...
* Until 615 PM CDT.
* At 529 PM CDT, a severe thunderstorm was located 6 miles west of
Gulfcrest, or 10 miles southwest of Citronelle, moving southwest at
10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3088 8860 3100 8845 3100 8843 3101 8843
3106 8837 3098 8823 3074 8838
TIME...MOT...LOC 2229Z 042DEG 8KT 3098 8835
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:13 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 17, 4:13 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Mobile AL 413 PM CDT Mon Aug 17 2020 .NEAR TERM UPDATE /Now Through Tuesday/...While not as wet as last week a few showers and storms will be possible this afternoon. Current observations and visible satellite imagery shows a weak boundary surging southward from central Alabama. Along this boundary, lift is being maximized and a distinct enhancement in the cumulus field can already be seen with a few tiny showers already trying to develop over Clarke County Alabama. To our west, a weak upper disturbance is dropping into southeastern Mississippi and given the presence of a upper forcing mechanism and the weak boundary to focus ascent, showers and storms will likely develop along the I-65 corridor this afternoon. The best overlap will likely be over Northern Mobile county and Northern Baldwin county and POPS reflect these higher changes. The best cape will also be over this area but mid-level dry air will likely limit storms from becoming to excited this afternoon. A strong wind gust of 40 to 50 mph cannot be ruled out but without good clustering and storms to mix out the drier air it'll be tough to get anything stronger this afternoon. By Tonight, the upper disturbance will quickly move off the the south and the front will begin to wash out allowing for storms to dissipate with the loss of diurnal heating. Tomorrow, the features will move slightly east with a shot of drier air surging in from the northwest. With the better lift shifting to our east and the reinforcing shot of drier air, storms will be limited mainly east of I-65 and probably will remain more on the scattered side if not Isolated. Once again a strong storm cannot be ruled out but I would not put my chips on anything too crazy. Temperatures will remain warm with highs in the low 90s and a few locations might sneak into the mid 90s depending on the degree of mixing we see each afternoon. Fun fact, the highest temperatures so far this year in Mobile is 95. The last time we went through the month of August without breaking 95 degrees in a summer was 2013. While it has been hot (Its summer people) it has not been overly hot and with drier air coming in the heat indexes should remain below 100 degrees. We will see if we can reach 96 this week and I probably just jinxed it. Rip currents will remain low through the period. BB/03 && .SHORT TERM /Tuesday night Through Thursday night/...An upper level trough is forecast to deepen from the Tennessee Valley through the north central Gulf Coast region and adjacent central Gulf of Mexico Tuesday night into Wednesday. A weak surface front/trough axis is forecast to stretch southwestward roughly along the I-65 corridor Tuesday night into Wednesday. Moisture and ascent will likely be favored especially along and east of I-65 on Wednesday within a region of southwest flow aloft on the eastern side of the trough axis and also along the surface boundary. We have maintained 50-60% POPs across the eastern half of the area and along most coastal areas Wednesday afternoon, with POPs around 40% over interior southeast MS and southwest AL. A moist southwest flow aloft continues over our forecast area Thursday into Thursday night as the upper trough axis retrogrades westward a bit from western TN through MS/LA. Increased precipitable water values over the region should result in increased coverage of showers and thunderstorms around our region by Thursday afternoon and evening before coverage probably shifts a little farther south toward the immediate coast and offshore by late Thursday night. A couple of strong storms will remain possible each afternoon. Highs Wednesday should range in the upper 80s to lower 90s, and slightly cooler in the mid 80s to around 90 degrees by Thursday. Overnight lows should continue to range in the upper 60s to lower 70s inland and in the mid to upper 70s near the immediate coast. /21 && .EXTENDED TERM /Friday Through Monday/...Not many changes were made to the previous extended term forecast. An unsettled weather pattern continues through the extended period. A mid- upper level ridge continues over the Desert Southwest through the weekend with another ridge over the western Atlantic, with a deep trough in between the two ridges along the Mississippi River Valley region. Through the end of the work week our local forecast remains on the eastern side of the mid-upper level trough. As we move into the weekend, the trough begins to weaken somewhat as the ridge over the western Atlantic nudges a little further west toward the Gulf of Mexico. With this pattern, deep layer onshore flow sets up across the forecast area through the period, especially across the southeastern portion of the area where PWATs still look to rise to around 1.8-2.0 inches. Due to the upper trough near the region through much of the period, and the increased moisture, we still expect a greater coverage of showers and storms than in the typical summertime set-up, although the typical diurnal pattern of offshore and coastal night convection and inland daytime convection is expected. A few strong storms could be possible each afternoon; however, forecast soundings show deep moisture and not much dry air aloft, so wet microbursts won't be as big of a threat. Higher thunderstorm coverage each afternoon will also mean that afternoon maximum temperatures will be slightly cooler through the period than what we have experienced as of late with highs mainly in the upper 80s. Overnight lows will drop into the upper 60s to low 70s inland each night with slightly warmer temperatures of mid to upper 70s near and along the coastline. 12/21 && .MARINE...No impacts forecast except winds and waves higher near storms each day. && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 17, 4:00 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
400 PM CDT Mon Aug 17 2020
ALZ261-262-264-172200-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
400 PM CDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 500 PM CDT...
At 359 PM CDT, the strong thunderstorm was located near I65 And AL
225, or 4 miles northwest of Bay Minette, moving southwest at 10 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Saraland, Bay Minette, Satsuma, Spanish Fort, Creola, Stockton, Axis
and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3067 8794 3066 8796 3072 8797 3068 8798
3069 8800 3071 8798 3075 8799 3076 8798
3079 8800 3080 8807 3091 8815 3102 8782
3087 8770 3067 8792 3075 8793 3075 8795
3066 8793
TIME...MOT...LOC 2059Z 054DEG 8KT 3091 8784Special weather statement, Aug 17, 5:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Mon Aug 17 2020
MSZ076-079-172300-
Greene MS-George MS-
516 PM CDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 600 PM CDT...
At 516 PM CDT, the strong thunderstorm was located 5 miles southeast
of Leakesville, moving southwest at 20 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Lucedale and Leakesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3120 8854 3114 8843 3099 8842 3075 8856
3090 8882
TIME...MOT...LOC 2216Z 032DEG 17KT 3110 8850Special weather statement, Aug 17, 5:24 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
524 PM CDT Mon Aug 17 2020
ALZ261-263-MSZ079-172315-
Mobile Inland AL-Mobile Central AL-George MS-
524 PM CDT Mon Aug 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 615 PM CDT...
At 524 PM CDT, the strong thunderstorm was located 7 miles west of
Gulfcrest, or 10 miles southwest of Citronelle, moving southwest at
10 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Mobile
and eastern George Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3072 8841 3074 8841 3074 8844 3086 8862
3100 8847 3100 8842 3104 8843 3107 8839
3098 8822 3070 8839
TIME...MOT...LOC 2224Z 047DEG 10KT 3100 8836The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:00 PM CDT | Special Weather Statement | MOB | Baldwin | 60 min |
| Aug 17, 6:08 PM CDT | Special Weather Statement | MOB | Monroe | 67 min |
| Aug 16, 7:29 PM CDT | Special Weather Statement | MOB | Perry | 61 min |
| Aug 16, 7:39 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 66 min |
| Aug 16, 8:28 PM CDT | Special Weather Statement | MOB | Perry, Stone | 62 min |
| Aug 17, 5:16 PM CDT | Special Weather Statement | MOB | George | 44 min |
| Aug 17, 5:24 PM CDT | Special Weather Statement | MOB | George | 51 min |
| Aug 17, 5:33 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 42 min |
| Aug 17, 6:22 PM CDT | Special Weather Statement | MOB | George | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.